Alert archive / Massachusetts / Special Weather Statements in 2017

Special Weather Statement, NWS Boston/Norton, MA

September 15, 2017Essex County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Sep 15, 2017, 4:21 PM EDT for Essex County, Massachusetts. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2017, 4:21 PM EDT (20:21 UTC)
Expired
Sep 15, 2017, 5:15 PM EDT
In force
54 min
Issued by
NWS Boston/Norton, MA

County Essex County, MA

The radar

The Boston radar (KBOX), 96 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS81 KBOX 152021
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
421 PM EDT FRI SEP 15 2017
 
MAZ006-007-152115-
Eastern Essex MA-Western Essex MA-
421 PM EDT FRI SEP 15 2017

...Torrential Rainfall Affecting northwestern Essex County ...

At 418 PM EDT, Doppler radar was tracking strong thunderstorms along 
a line extending from Merrimac Massachusetts to Salem New Hampshire. 
Movement was slowly east at 5 to 10 mph. Up to 1 to 1.5 inches of 
rain is likely with these storms through 515 PM. 

Locations impacted include...
Haverhill, Methuen, Newburyport, Amesbury, Salisbury, Groveland,
Merrimac, West Newbury and Plaistow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying 
areas near small streams. Remember that when thunder roars, go 
indoors.

&&

LAT...LON 4284 7081 4274 7107 4275 7118 4279 7118
      4282 7110 4281 7107 4283 7105 4285 7100
      4285 7082
TIME...MOT...LOC 2018Z 275DEG 8KT 4286 7100 4279 7120 

$$
FIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Sep 15, 4:16 PM EDT, 5 minutes earlier.

Area forecast discussion, Sep 15, 4:16 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
416 PM EDT Fri Sep 15 2017

.SYNOPSIS...
Scattered showers and a few isolated thunderstorms are possible into
this evening. Generally dry and seasonable weather is expected this
weekend, though a few isolated showers can not be ruled out on
Saturday. Hurricane Jose will likely bring increasingly high
surf and dangerous rip currents this weekend into the middle of
next week. Some wind and rain effects are possible, especially
across Cape Cod and the Islands. But the full extent of those
impacts remains dependent on the uncertain storm track.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

400 pm update...

Low level circulation center associated with remnants of Irma moving
further offshore/NE of southern New England this evening and
tonight. We continue to have very weak mid level troughing. Late day
instability in place with Cape values up to 1000+ J/kg. As a result
scattered showers/isolated t-storms will remain possible into early
this evening. With sunset this should subside.

At the surface winds are light and variable. Diurnal cumulus
fade early this evening, leaving mostly clear skies to start-
however with such moist air in the very low levels, thinking we
will see another round of stratus and fog developing. The
greatest risk for fog early on in the period is over the Cape
and Islands, where a stratus/fog bank lingers along the
immediate shoreline and in their greater vicinity. Some areas
will likely have visibility below 1 mile.

Due to high surface dewpoints overnight lows will be quite warm,
mainly 60 to 65.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...

Saturday...

The weak mid level trough lingers with negligible amount of lift. At
the surface, high pressure builds in. We will see decreasing
moisture aloft, but low level moisture lingers. Early morning
stratus/fog should lift and dissipate in the morning. Then after
some clearing diurnal cumulus develop, for a mix of clouds and sun.
Instability is weaker, up to a few hundred J/kg, just enough for a
slight chance pop for showers and an isolated t-storm or two.

Very weak winds at the surface and aloft, so sea breezes are
expected. High temps expected to be mainly in the upper 70s to lower
80s, except low to mid 70s along the Cape/Islands.

Saturday night...

Surface high pressure is in control, keeping conditions dry. Low
level moisture, light winds and clearing skies in the evening could
result in areas of fog, possibly patchy stratus as well. Another
relatively humid night thanks to high surface dewpoints, generally
60 to 65.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
15/00Z guidance suite continues the trend of a more westward track
with Jose, even with the ensembles. Still lots of disagreement
regarding the timing and strength of Jose among the deterministic
runs, especially after Sunday. With the westward shift in track, the
threat of a more direct impact from Jose is increasing. Prudence
dictates that people in southern New England should pay close
attention to later forecasts regarding Jose this weekend.

Confidence is high through this weekend, falling to low by Monday
night due to uncertainty in the track of Jose.

High pressure Sunday starts to break down across our region Sunday
night into Monday morning. This could permit some showers to develop
Monday afternoon into Monday night. The most likely period of any
wind and precipitation impacts from Jose, as of this writing, looks
to be sometime Tuesday into Wednesday. These sorts of details will
likely change with time through this weekend.

Have low confidence in the forecast for next Thursday, which
will greatly depend on the exact track and timing of Jose.

One thing is known with certainty: our region will be at a moderate
to high risk for dangerous rip currents later this weekend into
early next week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

20Z Update...

Through 00Z...High confidence. Along the Cape and Islands, VFR
except periods of IFR cigs possible at times due to a fog/stratus
bank that is in place along the south coastline. For the remainder
of the area, VFR with localized MVFR cigs/vsbys possible in widely
scattered showers. Isolated t-storms possible thru sunset that may
produce brief heavy rainfall. Sea breezes remain in place thru the
remainder of the afternoon.

Tonight...Moderate confidence. Any leftover showers end this
evening. Diurnal clouds dissipate leaving a period of mostly
clear to partly cloudy skies. However areas of MVFR/IFR
conditions in low clouds and fog should develop during the
overnight. Best chance for IFR conditions would be Cape and
Islands. Local LIFR CIGS/VSBYS are also possible if fog becomes
dense around or after 06Z.

Saturday/Sat night...Moderate confidence.
MVFR/IFR conditions in low clouds/fog early, then
lifting/dissipating during the morning. Then VFR thru the afternoon.
Low risk for scattered showers and an isolated t-shower during the
afternoon, mainly across the interior.  VFR Sat night with patchy
MVFR/IFR in fog late.

KBOS Terminal...Moderate confidence in TAF. Sea breezes expected
thru early this evening, and again during Saturday. Chance for
scattered showers and perhaps an isolated thunderstorm within
vicinity of the terminal thru early evening.

KBDL Terminal...Moderate confidence in TAF. Scattered showers and
perhaps an isolated thunderstorm approach the terminal thru early
evening.

Outlook /Sunday through Wednesday/...

Sunday and Monday...High confidence.

VFR. Patchy MVFR/IFR in fog and low clouds each early morning.
Chance of MVFR cigs reaching the South Coast late Monday, depending
on the track and speed of Jose.

Tuesday...Low confidence.

MVFR with areas of IFR in low clouds/rain/fog. Northeast winds with
potential for 35 knot speeds. Poor visibility on Cape and Islands in
rain and fog.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

Tonight...High confidence.

Expect winds to remain below 15 kt through the period. Seas 4 ft or
less. Fog/stratus bank lingers nearshore and south of south coastal
RI/MA, including Cape Cod, Martha's Vineyard and Nantucket. Chance
showers/thunderstorms this afternoon/evening.

Then for tonight, visibility will be reduced in areas of fog,
locally dense at times.

Saturday and Saturday night...Moderate confidence.

Winds expected to remain below 15 kt. As Jose moves north,
increasing swell also moves northward. This should result in seas on
the southern outer coastal waters building to 3 to 5 feet late
Saturday. Then seas on the southern outer coastal waters and RI/BI
sounds continue to build during Saturday night.

Outlook /Sunday through Wednesday/...

As Jose moves north, increasing swell also moves northward into
the southern New England waters this weekend and early next
week. Much of this is focused along the South coasts of RI and
MA, but spreads to the east coast of Cape Cod Tuesday.

Mariners are strongly urged to monitor the latest forecasts
regarding Jose this weekend into early next week.

&&

.TIDES/COASTAL FLOODING...

Jose's large wind envelope will likely produce very significant seas
with a large swell component moving onshore early to mid next week.
The significant wave action will occur on top of relatively high
astronomical high tides and a building surge. As a result, we
believe there is a high risk of moderate to severe beach erosion
over a prolonged period next week. Multiple high tide cycles of
large swells breaking onshore have us concerned that we could
experience a very serious beach erosion event along portions of both
our south and east facing ocean exposed shorelines next week. In
addition and dependent upon how close Jose gets to our coast, there
is also a risk for minor to moderate coastal flooding along portions
of the coast with probably southeast and east facing
shorelines most at risk.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/NMB
NEAR TERM...Belk/NMB
SHORT TERM...NMB
LONG TERM...Belk
AVIATION...Belk/NMB
MARINE...Belk/NMB
TIDES/COASTAL FLOODING...RMT
Hazardous weather outlook, Sep 15, 4:19 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
419 PM EDT Fri Sep 15 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-162030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
419 PM EDT Fri Sep 15 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Tropical Cyclone Jose will likely bring high surf and dangerous rip
currents to some ocean-exposed beaches later this weekend into the
middle of next week. There is the potential for significant erosion
along ocean-exposed beaches early to mid next week. There is also a
risk for minor to moderate coastal flooding if Jose passes close
enough to southern New England.

It remains uncertain if Jose will get close enough to southern New
England for any other impacts during the first half of next week.
There is a possibility of tropical storm force winds reaching
portions of Rhode Island and southeast Massachusetts with the Cape
and Islands most at risk. If this should happen, then scattered
power
outages would be possible given full foliage at this time of year.
There could also be pockets of heavy rain.

We need to stress that there remains considerable uncertainty in how
close Jose will get.  People in southern New England are urged to
monitor the latest forecasts through this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ230>237-250-251-254>256-162030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
419 PM EDT Fri Sep 15 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Tropical Cyclone Jose will likely bring high seas and possibly
significant wind to portions of the coastal waters early next week.
It remains uncertain how close Jose will get to Southern New
England. Mariners are urged to monitor the latest forecasts through
this weekend. Now would be a good time to check moorings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 15, 3:38 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
338 PM EDT FRI SEP 15 2017

MAZ006-007-152000-
Eastern Essex MA-Western Essex MA-
338 PM EDT FRI SEP 15 2017

...Thunderstorms with locally heavy rain in northern Essex County...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Amesbury, or near Exeter, moving east at 10 mph. Locally heavy
downpours could produce one-half to one inch of rain.

Locations impacted include...
Haverhill, Newburyport, Amesbury, Ipswich, Salisbury, Georgetown,
Newbury, Groveland, Merrimac, Rowley, West Newbury, Seabrook, South
Hampton and Plaistow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.  When thunder roars, go indoors.

&&

LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
      4280 7083 4271 7085 4280 7111 4281 7110
      4281 7107 4286 7103 4287 7097 4289 7093
      4289 7090
TIME...MOT...LOC 1936Z 287DEG 8KT 4289 7099

Field
Special weather statement, Sep 15, 4:00 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
400 PM EDT FRI SEP 15 2017

MAZ005-014-152030-
Central Middlesex County MA-Southeast Middlesex MA-
400 PM EDT FRI SEP 15 2017

...Thunderstorm with heavy rain in east central Middlesex County ...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carlisle, or near Chelmsford, moving southeast at 10 mph.

Locally heavy downpours and pea size hail will accompany this storm.

Locations impacted include...
Billerica, Chelmsford, Lexington, Acton, Concord, Bedford, Lincoln
and Carlisle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams. When thunder roars, go indoors.

&&

LAT...LON 4249 7141 4257 7137 4255 7122 4243 7126
TIME...MOT...LOC 1958Z 294DEG 11KT 4252 7135

FIELD
Special weather statement, Sep 15, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
421 PM EDT FRI SEP 15 2017

MAZ006-007-152115-
Eastern Essex MA-Western Essex MA-
421 PM EDT FRI SEP 15 2017

...Torrential Rainfall Affecting northwestern Essex County ...

At 418 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Merrimac Massachusetts to Salem New Hampshire.
Movement was slowly east at 5 to 10 mph. Up to 1 to 1.5 inches of
rain is likely with these storms through 515 PM.

Locations impacted include...
Haverhill, Methuen, Newburyport, Amesbury, Salisbury, Groveland,
Merrimac, West Newbury and Plaistow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams. Remember that when thunder roars, go
indoors.

&&

LAT...LON 4284 7081 4274 7107 4275 7118 4279 7118
      4282 7110 4281 7107 4283 7105 4285 7100
      4285 7082
TIME...MOT...LOC 2018Z 275DEG 8KT 4286 7100 4279 7120

FIELD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:58 AM EDTSpecial Marine WarningBOX62 min
Sep 15, 12:05 PM EDTSpecial Marine WarningBOX85 min
Sep 15, 1:28 PM EDTSpecial Marine WarningBOX62 min
Sep 15, 3:38 PM EDTSpecial Weather StatementBOXEssex22 min
Sep 15, 4:00 PM EDTSpecial Weather StatementBOXMiddlesex30 min
Sep 15, 4:58 PM EDTSpecial Weather StatementBOXMiddlesex32 min
Sep 15, 5:02 PM EDTAreal Flood AdvisoryBOXEssex58 min
Sep 15, 5:18 PM EDTAreal Flood WarningBOXEssex117 min
Sep 15, 5:34 PM EDTAreal Flood WarningBOXEssex, Middlesex116 min
Sep 15, 6:39 PM EDTAreal Flood AdvisoryBOXSuffolk66 min

Nearby

Special Weather Statements in Massachusetts, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.